Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is St John's Wort safe for HIV+ woman??
May 9, 2000

First off let me tell you how helpful this forum is and what a great thing you guys are doing!!! It means alot!! I am a 34 yr old woman who has been POZ since approx 1986. I'm on viramume/combivir and my numbers are excellent. I've always suffered from PMS but of late it seems I am having a really tough time. Mood swings, depression, anger and irritability are all part of it and if I have 2 good weeks out of the month I am lucky. I've read somewhere but I don't remember where that woman who are HIV seem to experience PMS more severely than woman who are HIV-. My first question is have you read anything like that are know where I can find more info on the subject? My second question is about St John's Wart. Is it safe for someone like me? I've read that St John's Wart may lessen the effects of some HIV drugs including PI's. I would like to try something natural and avoid using a antidepressent but if St John's Wart is not sage for people who are HIV then maybe I have no choice. Any feed back would be greatly appreciated.

Response from Dr. Henry

I am unaware of data showing that PMS is clearly more of a problem in HIV+ compared to HIV - (it is clearly a problem in the population at large). Experience with St John's Wort is variable both in the literature and among my own patients. If you were on a PI I would say NO (recent good study from NIH published in Lancet). With your current regimen I doubt there would be a drug interaction problem. There are so many good antidepressants that you ought to consider using a prescription drug if you try St.JOhn's Wort and it doesn't do much for you over several months (or decide to not try it at all). Keith Henry, M.D.



Previous
help to balance liver enzymes on mega-HAART
Next
Elevated Pulse Rate

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement